Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 20, 2022, 3:13 PM MDT for 12 counties in Utah. It took effect at Apr 21, 2022, 3:23 AM MDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2022, 3:13 PM MDT (21:13 UTC)
- In effect from
- Apr 21, 2022, 3:23 AM MDT
- Expired
- Apr 21, 2022, 10:00 PM MDT
- In force
- 19 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Salt Lake County, UT, Sevier County, UT, Tooele County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WWUS75 KSLC 202113 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 313 PM MDT Wed Apr 20 2022 UTZ115-122-211100- /O.NEW.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 313 PM MDT Wed Apr 20 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM MDT THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 10 AM to 10 PM MDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Travel may be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. Patchy blowing dust may limit visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
644 WWUS75 KSLC 210923 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 323 AM MDT Thu Apr 21 2022 UTZ105-220000- /O.EXB.KSLC.WI.Y.0019.220421T1400Z-220422T0400Z/ Salt Lake Valley- Including the cities of Salt Lake City, West Jordan, and Sandy 323 AM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Salt Lake Valley. * WHEN...From 8 AM this morning to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds may occur on east-west routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-220000- /O.EXB.KSLC.WI.Y.0019.220421T0923Z-220422T0400Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 323 AM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are possible on east-west routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ121-128-130-220000- /O.EXB.KSLC.WI.Y.0019.220421T1800Z-220422T0400Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Including the cities of Green River, Goblin Valley, Kanab, Escalante, and Hanksville 323 AM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...San Rafael Swell, South Central Utah and Western Canyonlands. * WHEN...From noon today to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are possible on east-west routes. Rough conditions are expected on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ116-119-220000- /O.EXA.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/ Eastern Juab/Millard Counties-Sevier Valley- Including the cities of Nephi, Scipio, Fillmore, Richfield, and Salina 323 AM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Juab/Millard Counties and Sevier Valley. * WHEN...From 10 AM this morning to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Strong crosswinds are expected on east-west routes. Blowing dust may reduce visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-220000- /O.CON.KSLC.WI.Y.0019.220421T1600Z-220422T0400Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 323 AM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 10 AM this morning to 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Strong crosswinds are expected on east-west routes. Blowing dust may reduce visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
163 WWUS75 KSLC 212124 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 324 PM MDT Thu Apr 21 2022 UTZ121-128-130-220600- /O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ San Rafael Swell-South Central Utah-Western Canyonlands- Including the cities of Green River, Goblin Valley, Kanab, Escalante, and Hanksville 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...For the first Wind Advisory, southwest winds 25 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Rafael Swell, South Central Utah and Western Canyonlands. * WHEN...For the first Wind Advisory, until 10 PM MDT this evening. For the second Wind Advisory, from 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ131-220600- /O.NEW.KSLC.WI.Y.0020.220422T1500Z-220423T0000Z/ Glen Canyon Recreation Area/Lake Powell- Including the cities of Big Water and Bullfrog 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Glen Canyon Recreation Area/Lake Powell. * WHEN...From 9 AM to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. In addition, winds will cause rough chop on Lake Powell. Small boats will be especially prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-116-119-122-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Sevier Valley-Southwest Utah- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Richfield, Salina, Beaver, Cedar City, and Milford 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Strong crosswinds are expected on east-west routes. Blowing dust may reduce visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ105-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Salt Lake Valley- Including the cities of Salt Lake City, West Jordan, and Sandy 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Salt Lake Valley. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds may occur on east- west routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-220400- /O.CON.KSLC.WI.Y.0019.000000T0000Z-220422T0400Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 324 PM MDT Thu Apr 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds are possible on east- west routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 20, 4:16 AM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 4:16 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 416 AM MDT Wed Apr 20 2022 .SYNOPSIS...High pressure will briefly return today before another storm system impacts the area late in the week into the first half of the weekend. && .SHORT TERM (Through 12Z/6AM Saturday)... Shortwave ridging will slide across the region today, providing tranquil conditions and mild temperatures ranging from near normal across SW Wyoming to 5-15 degrees above normal across Utah. Tranquil conditions will be short-lived, as the last vestiges of these conditions will be replaced by increasing southwesterly flow in advance of an incoming trough and associated cold front. Increasing high and mid cloudiness on Thursday will serve as a harbinger of changes on the horizon. Southwesterly winds at the 700mb level are forecast to increase into the 45-50kt range across much of central and southern Utah by Thursday afternoon. 0-6km lapse rates are forecast to increase to around 8C/km across this region during the afternoon. While not as steep as in our last two wind events, these lapse rates will be sufficient to transfer much of this momentum down to the surface, translating to gusts in the 40-45 mph range. Stronger gusts are expected on ridgetops earlier in the day. A Wind Advisory may be needed for portions of central and southern Utah during this time, particularly if the next couple of forecast cycles result in an increase in forecast winds. The above-mentioned trough and associated front will move into the PacNW and northern California by Friday morning, spreading a round of mid-level height falls across much of the forecast area. This combined with increasing low to mid-level frontogenesis and upper diffluence will mean precipitation initiation across NW portions of the state early Friday morning. Given strong low to mid level frontogenesis, some semblance of banded precipitation appears likely, which will lead to periods of at least moderate precipitation. This band is forecast to be an efficient precipitation producer as it only slowly propagates eastward and southeastward through the morning. EFI/SoT shading is prevalent across NW portions of Utah Friday, a signal for an unusual precipitation event for the time of year, but not necessarily record-setting. Deterministic and ensemble means are in good agreement in their collective depictions of closing off a low pressure circulation somewhere over northern Utah or southern Idaho late Friday morning or afternoon. This placement is favorable for gradual precipitation development across all of northern UT and SW WY through the rest of the morning hours. Not to be outdone, a solid band of precipitation appears increasingly likely for much of central and southern Utah as well on Friday. A rainy day is in store for northern and central valleys with a solid period of moderate to occasionally heavy snowfall for northern and central Utah mountains. As the low passes east of the area by Friday afternoon, cold advection will be solidly underway. Thermal profiles are cold enough to suggest a mix of rain/snow down to bench level by evening. This is not a favorable setup for precipitation across eastern valleys, however. These areas will remain solidly in the warm sector through at least early afternoon. Breezy to occasionally windy conditions are expected here through much of the day, with gusts of at least 40-45 mph likely. Cyclonic and moist upslope flow will favor a continuation of shower activity across northern, central and southern mountains through Friday night, with occasional rain/snow showers across northern valleys as well. Precipitation rates are expected to decrease from their maxes earlier Friday. By sunrise Saturday morning, models are in quite good agreement regarding the strength and track of the low as it moves into eastern WY by this time. Lingering moist cyclonic/upslope flow will favor continued snow showers across northern Utah mountains by this time. .LONG TERM (After 12Z/6AM Thursday)... After the passage of the initial cold front, a trailing shortwave trough is expected to pass over our area along the backside of the longwave trough. This will increase chances of precipitation across northern and central mountains and the Wasatch Back on Sunday morning. There is a small chance of lingering mountain showers after noon Sunday especially if the shortwave trough sticks around for longer, however dry air moving in may limit how long these showers actually last. By 00z Monday, 59% of ensemble members favor the shortwave trough to our east. The other 41%, however, suggest the shortwave trough is still over our area, which may extend the duration of mountain showers. Regarding QPF, this seems to be a decent storm, with a 90% likelihood of greater than 0.25" across the Wasatch Front and a 25% likelihood of greater than 0.6". This shortwave trough is not expected to impact temperatures much beyond the initial longwave trough; in fact, H7 temperatures will likely remain steady through the weekend. Though, slight cooling may result in hard freezes across central valleys overnight Saturday and Sunday. A ridge is then expected to slowly build across the Intermountain West, but with relatively weak warm-air advection at H7, temperatures are expected to gradually increase to around 5-10 degrees above normal by Tuesday. There is some uncertainty here with how much the ridge builds which would impact temperatures, but overall it is not expected to become a highly amplified ridge. An upstream trough is expected to develop just off of the northwest coast on Tuesday/Wednesday. Models are in good agreement that this trough would likely impact our area, however there is still uncertainty with exactly how far south this trough reaches, as well as its timing. Deterministic models also are hinting at a possible weak shortwave trough ahead of the main trough. This may affect how much the ridge is actually able to build and therefore how much warming we get across the area. This is definitely a feature to keep an eye on, though it is still too far out to accurately determine potential impacts.... && .AVIATION... KSLC...VFR conditions are expected for the duration of the TAF period. Southeasterly winds are expected to shift to northwesterly by 18-19z, switching back to southeasterly around 02- 04z. REST OF UTAH AND SOUTHWEST WYOMING...MVFR/IFR CIGs and mountain obscuration are likely across the Wasatch Back north of KSLC and surrounding the Bear River Valley through roughly 15-18z. LIFR conditions are possible across higher terrain, including KEVW. Otherwise, expect VFR conditions. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.